Wisconsin, 2017

Tornado in Wisconsin, June 28, 2017

June 28, 2017 · NWS MPX · 1 event in 1 county or zone

On the morning of June 28, a low pressure system was located over the North Dakota/South Dakota border. As the day progressed, this low moved over central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

On the morning of June 28, a low pressure system was located over the North Dakota/South Dakota border. As the day progressed, this low moved over central Minnesota. Moist unstable air led to storms in western Wisconsin, with an EF-1 tornado tracking across northern Pierce County. It moved across a rural area, hitting a few farms. Trees were uprooted or snapped, homes sustained roof damage, a truck was flipped, and barns were significantly damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 28, 2:49 PM CST, 36 minutes earlier.

Area forecast discussion, Jun 28, 2:49 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
349 PM CDT Wed Jun 28 2017

.SHORT TERM...(This evening through Thursday)
Issued at 349 PM CDT Wed Jun 28 2017

In the wake of morning convection, we saw a seasonably strong
stratospheric intrusion with the 1.5 PV surface getting down to
about 400 mb. This has shown up well on all 3 water vapor channels.
Just before 3pm, this upper feature reached the cold front near the
I-35 corridor, with storms initiating over Dakota county. The
cells that went up over Wright county over to the north metro are on
the northern edge of this PV feature and were more elevated, at
least initially.  We have had great low level shear most of the day
with backed surface winds. However, as these storms have developed,
our surface winds have really started to veer and our shear values
have plummeted, to the point where in MN, we have only weak speed
shear. As a result, the storms we have seen near the metro to this
point have been more pulse in nature and have not been able to
sustain strong updrafts long enough to get anything severe going.
Effective shear values over 30 kts reside where the SPC has a slight
risk in the Day 1 outlook and our thinking on the severe threat is
pretty similar, with it being confined to southeast MN toward
central WI where the better shear resides and the potential for
better organization exists.  So we'll have to keep an eye on this
acivity as it moves into this region.

Tonight, these storms will exit our east by midnight as we lose
diurnal heat and the front continues its march into WI. The main
question for tonight is how extensive does low stratus become as we
get into the backside of the low. The NAM/RAP/HRRR all bring it down
to about the US-12 corridor. This may be a bit far south, but did
increase sky grids quite a bit across central MN into western WI for
tonight.

Thursday will feature ridging over the upper MS Valley, but another
trough will be working across the Dakotas in the afternoon. The
front working through tonight will be washing out across IA. All of
this puts the MPX area in a bit of a lull when it comes to forcing,
with thunderstorm activity through the day Thursday expected to be
mainly down in Iowa near the remnant boundary and to the west in the
Dakotas with the upper wave. Our precip chances look to increase
Thursday evening (start of the long term) as the Dakotas trough
moves into MN.

.LONG TERM...(Thursday night through Wednesday)
Issued at 349 PM CDT Wed Jun 28 2017

Expect periodic chances for showers and thunderstorms, but
overall not a complete washout for the upcoming weekend. The first
half of the weekend will be cooler and cloudy with light winds and a
few scattered showers or thunderstorms. High pressure will briefly
move in for Sunday and Monday which will dry things out north of I-
90 and bring temperatures closer to normal. Looking ahead, southerly
flow will return early next week and set the stage for more
widespread showers and thunderstorms for the middle to end of next
week.

An upper level trough will drive a couple of cold fronts through the
region over the weekend. The synoptic forcing ahead of this trough,
together with the small, thin CAPE profiles support scattered
showers and thunderstorms on Friday, similar to what occurred this
past Saturday. Marginal CAPE and Shear profiles limit the risk of
severe weather, so at this time only expect perhaps some small hail
with a few of the stronger cells. Saturday will have less of a
chance for showers and thunderstorms, but can't go completely dry.

On Sunday a secondary cold front will move through the region as a
shortwave trough sweeps across the Boundary Waters to the north.
Models try to produce some precip along this front, but it seems
like the large-scale subsidence should win out, so went drier than
the model guidance for Sunday. The GFS tries to hang up a boundary
across the south with repeated chances for showers and thunderstorms
early next week, but these should be more favored across the south
near IA/IL. Looking ahead, another shortwave trough should bring
showers and thunderstorms across the Upper Midwest for the
middle/end of next week, with warmer more humid weather to follow
after that.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 133 PM CDT Wed Jun 28 2017

Two concerns this period are thunderstorm potential this afternoon
and threat for IFR or lower cigs to drop out of central/northern
MN tonight. For storms, clearing south of I-94 and west of I-35
has resulted in instability growing in this region, with a warm
front extending from Albert Lea up toward Long Prairie and the
cold front sitting from Alexandria down to Marshall. Like the
idea of the HRRR with a broken line of storms developing along the
boundary at about 21z. Just think the HRRR is too far west with
its development based on where the front is now. This puts MSP
and especially RNH/EAU at risk for another round of storms.
Tonight, as the surface low currently north of Alexandria shifts
into northern WI, the NAM/RAP/HRRR show IFR and lower CIGS
dropping south out of northern MN. Expect these clouds down to
about I-94, with MSP likely being near the southern edge of these
clouds. The HRRR looks to provide a general idea of how these
clouds will evolve overnight, though is likely a bit too far south
with where the low clouds are by 10z tonight.

KMSP...Based on where the front is now, MSP looks to be very near
where afternoon initialization occurs, so storms will either
go up overhead or just east of MSP. 22z to 00z will be our prime
time for any storm activity. For clouds tonight, the RAP would
slam the low clouds in after 9z, but the NAM keeps this enhanced
low level moisture to the north and the SREF probs for MVFR or
less cigs are confined to central MN, so kept MSP VFR for now.

/OUTLOOK FOR KMSP/
Fri...VFR. Chance MVFR with likely TSRA. Winds variable 5 kts.
Sat...VFR. Winds WNW 5-10 kts.
Sun...VFR. Chance of TSRA/SHRA. Winds light and variable.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...JRB
AVIATION...MPG
Hazardous weather outlook, Jun 28, 2:46 PM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
346 PM CDT Wed Jun 28 2017

MNZ044-045-051>053-059>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-292100-
Mille Lacs-Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-
Ramsey-Washington-McLeod-Sibley-Carver-Scott-Dakota-Brown-
Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-
Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
346 PM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms expected this afternoon, mainly east of I-35. A few
storms could be strong to severe with large hail, heavy rain, and
possibly a brief tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be occasional chances of thunderstorms again from
Thursday night through Monday morning. The probability of severe
weather during this period is low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>043-047>050-054>058-064-065-073-292100-
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle-
Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-
346 PM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...southwest Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be occasional chances of thunderstorms again from
Thursday night through Monday morning. The probability of severe
weather during this period is low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Special weather statement, Jun 28, 1:41 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
241 PM CDT WED JUN 28 2017

MNZ070-078-WIZ024-282015-
Dakota-Goodhue-Pierce-
241 PM CDT WED JUN 28 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DAKOTA...GOODHUE
AND CENTRAL PIERCE COUNTIES...

At 240 PM CDT, a strong thunderstorm was located near Miesville, or
12 miles northwest of Red Wing, moving northeast at 35 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Red Wing, Hastings, Prescott, Ellsworth, Welch, Diamond Bluff,
Miesville, Beldenville, Esdaile and Hager City.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4468 9289 4486 9255 4486 9244 4466 9228
      4452 9277
TIME...MOT...LOC 1940Z 234DEG 29KT 4464 9277

DWE
Special weather statement, Jun 28, 1:44 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
244 PM CDT WED JUN 28 2017

MNZ059>061-282015-
Anoka-Hennepin-Wright-
244 PM CDT WED JUN 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WRIGHT...
NORTHWESTERN HENNEPIN AND WEST CENTRAL ANOKA COUNTIES...

At 242 PM CDT, a strong thunderstorm was located over Rockford, or 9
miles southeast of Buffalo, moving northeast at 30 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Brooklyn Park, Maple Grove, Coon Rapids, Andover, Ramsey, Champlin,
Elk River, Anoka, St. Michael, Otsego, Rogers and Delano.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4534 9342 4517 9330 4501 9374 4510 9385
      4527 9355 4525 9353 4529 9352
TIME...MOT...LOC 1942Z 234DEG 28KT 4508 9374

DWE
Special weather statement, Jun 28, 2:24 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
324 PM CDT WED JUN 28 2017

MNZ060-061-063-282115-
Anoka-Washington-Hennepin-
324 PM CDT WED JUN 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENNEPIN...CENTRAL
ANOKA AND NORTHWESTERN WASHINGTON COUNTIES...

At 323 PM CDT, a strong thunderstorm was located over Dayton, or 17
miles northwest of Minneapolis, moving northeast at 35 mph.  Other
storms were located near Coon Rapids and Forest lake.

Winds in excess of 30 mph and dime size hail are possible with thess
storms.

Locations impacted include...
Brooklyn Park, Plymouth, Maple Grove, Coon Rapids, Blaine, Andover,
Fridley, Ramsey, Champlin, Lino Lakes, Forest Lake and Anoka.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4535 9301 4530 9302 4529 9297 4523 9293
      4505 9348 4519 9363 4541 9307 4541 9305
TIME...MOT...LOC 2023Z 239DEG 30KT 4517 9347

DWE
Special weather statement, Jun 28, 2:37 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
337 PM CDT WED JUN 28 2017

MNZ063-WIZ023-282100-
Washington-St. Croix-
337 PM CDT WED JUN 28 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON AND
SOUTHWESTERN ST. CROIX COUNTIES...

At 337 PM CDT, a strong thunderstorm was located over Woodbury, or 9
miles east of St. Paul, moving northeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
River Falls, Woodbury, Maplewood, Oakdale, Stillwater, Hudson, Lake
Elmo, North Hudson, Bayport, Afton, North St. Paul and Oak Park
Heights.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4489 9253 4488 9289 4489 9299 4501 9299
      4513 9273
TIME...MOT...LOC 2037Z 242DEG 23KT 4494 9292
Special weather statement, Jun 28, 3:12 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
412 PM CDT WED JUN 28 2017

WIZ023-024-282145-
Pierce-St. Croix-
412 PM CDT WED JUN 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PIERCE AND SOUTH
CENTRAL ST. CROIX COUNTIES...

At 412 PM CDT, a strong thunderstorm was located over River Falls,
moving east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
River Falls, Baldwin and Martel.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A tornado watch remains in effect until 1000 PM CDT for west central
Wisconsin.

LAT...LON 4477 9269 4487 9274 4499 9237 4484 9230
TIME...MOT...LOC 2112Z 254DEG 31KT 4484 9265

The radar

The Minneapolis radar (KMPX), 85 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Pierce

When
June 28, 3:25 PM CST to 3:49 PM CST
Where
Pierce County, 4.05 mi NNE of Beldenville to 2.1 mi S of Spring Valley
Rating
EF1
Path length
11.35 mi
Path width
700 yd
Reported by
NWS Storm Survey
Coordinates
44.824, -92.489

The tornado moved across a rural area, hitting a few farms. Trees were uprooted or snapped, homes sustained roof damage, a truck was flipped, and barns were significantly damaged.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyThe tornado archive for Wisconsin, 2017Warnings in Wisconsin, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705545.